Arizona, 2009Damaging Wind in Arizona, September 6, 2009
September 6, 2009 · NWS TWC · 1 event in 1 county or zone
A moist atmosphere across southeast Arizona fueled scattered afternoon and evening thunderstorms. Some cooling of temperatures in the middle levels of the atmosphere allowed for greater instability, and some storms produced small hail and strong to severe downburst winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist atmosphere across southeast Arizona fueled scattered afternoon and evening thunderstorms. Some cooling of temperatures in the middle levels of the atmosphere allowed for greater instability, and some storms produced small hail and strong to severe downburst winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 6, 2:00 PM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Sep 6, 2:00 PM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SUN SEP 6 2009
.SYNOPSIS...PLENTY OF MOISTURE AROUND FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS TO START THE WEEK...A FEW WITH HEAVY RAIN. EXPECT A
SLOW DECREASE IN MOISTURE AS A TROUGH PUSHES THROUGH THE GREAT BASIN
NORTH OF US...BUT WE SHOULD HANG ON TO ENOUGH FOR A FEW AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE COMING WEEK.
&&
.DISCUSSION...SHOWERS AND THUNDERSTORM ACTIVITY STEADY THROUGH THE
MORNING AND EARLY AFTERNOON. PLENTY OF MOISTURE WITH PRECIPITABLE
WATER VALUES BETWEEN 1.2 AND 1.5 INCHES AND SURFACE DEWPTS IN THE
MID 50S TO LOWER 60S. DEWPTS HAVE ACTUALLY HAD A LITTLE HARDER TIME
HOLDING TODAY COMPARED TO YESTERDAY...STARTING TO SEE A LITTLE MORE
ROOM FOR MIXING OUT IN LOWER LEVELS. FOR TODAY...SOME MID LEVEL
COOLING HAS HELPED DESTABILIZE THINGS EVEN MORE. WE HAVE HAD LITTLE
PROBLEM GETTING STORMS GOING TO A SCATTERED COVERAGE...MAYBE A BIT
HIGHER IN FAVORED LOCATIONS. SLOW MOVERS SHOULD DROP A LOT OF RAIN
FAIRLY QUICKLY...BUT DONT EXPECT IT TO BE A WIDESPREAD ENOUGH
PROBLEM TO NEED A WATCH. SOME ACTIVITY SHOULD LINGER OVERNIGHT AGAIN
BUT PROBABLY LESS THAN RECENT NIGHTS.
TROUGH PUSHING THROUGH THE NORTHERN AND CENTRAL BASIN GENERALLY
NORTH OF US OVER THE NEXT 36 HOURS...THIS WILL HELP THE CHANCE OF
SHOWERS EVEN THIS FAR SOUTH...BUT WILL PROBABLY START TO SEE SLOW
DRYING AS WELL. RIDGE BUILDING ACROSS THE WEST THE SECOND HALF OF
THE WEEK FOR ANOTHER HEATING TREND. SHOULD HANG ON TO ENOUGH
MOISTURE FOR ISOLATED TO LOW END SCATTERED CONVECTION THROUGH THE
WEEK...AND COULD RE-IMPORT A BIT MORE IF THE HIGH CENTER
CONSOLIDATES NORTH OF US AS SOME MODELS ARE TRYING TO SHOW.
&&
.AVIATION...SCT SHRA/TSRA WITH LOCALLY HEAVY RAINFALL THROUGH THE
EVENING HOURS TONIGHT BEFORE DIMINISHING LATE TONIGHT. LOCAL MVFR
CIGS/VSBYS ASSOCIATED WITH THE STRONGEST STORMS...OTHERWISE CLOUD
DECKS 5-8K FT AGL OUTSIDE SHRA/TSRA. LIGHT DIURNALLY DRIVEN SURFACE
WINDS OUTSIDE OF GUSTY OUTFLOW WINDS WITH THE STORMS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS ARE EXPECTED THIS WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 6, 8:10 AM MST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
810 AM MST SUN SEP 6 2009
AZZ031-032-070700-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
810 AM MST SUN SEP 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATER THIS MORNING INTO THE AFTERNOON HOURS ACROSS WESTERN
AND CENTRAL PIMA COUNTY. THE CHANCE OF PRECIPITATION WILL THEN
CONTINUE INTO THE EVENING HOURS TONIGHT BEFORE DIMINISHING LATER
TONIGHT. THE MAIN THREAT FROM ANY STORMS THAT DO DEVELOP WILL BE
HEAVY RAINFALL DUE TO A MOIST AIRMASS IN PLACE ACROSS SOUTH CENTRAL
ARIZONA. STORM MOVEMENT WILL BE TO THE EAST/NORTHEAST AT 5 TO 10
MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ALTHOUGH THE MOIST AIRMASS OVER SOUTH CENTRAL ARIZONA IS EXPECTED TO
DRY OVER THE NEXT WEEK...THERE WILL STILL BE ENOUGH RESIDUAL
MOISTURE FOR A SLIGHT CHANCE OF SHOWER AND THUNDERSTORM DEVELOPMENT
EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ019-029-030-033>035-070700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-UPPER GILA RIVER
VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE
COUNTY-
810 AM MST SUN SEP 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPMENT THIS MORNING...WILL
BECOME MORE NUMEROUS LATER THIS MORNING AND INTO THE AFTERNOON HOURS
ACROSS THE EASTERN TWO-THIRDS OF SOUTHEAST ARIZONA. THE CHANCE OF
PRECIPITATION WILL THEN CONTINUE INTO THE EVENING HOURS TONIGHT
BEFORE DIMINISHING LATE TONIGHT. THE MAIN THREAT FROM ANY OF THE
STORMS TODAY AND TONIGHT WILL BE HEAVY RAINFALL DUE TO A MOIST
AIRMASS IN PLACE. STORM MOVEMENT WILL BE TO THE EAST/NORTHEAST AT 5
TO 10 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ALTHOUGH THE DEEP MOIST AIRMASS WILL DRY OVER THE NEXT WEEK...PLENTY
OF MOISTURE WILL BE PRESENT FOR A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. STORMS WILL HAVE THE POTENTIAL
TO PRODUCE LOCALIZED FLASH FLOODING AND STRONG DAMAGING THUNDERSTORM
OUTFLOW WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Thunderstorm Wind, Santa Cruz
- When
- September 6, 4:38 PM MST
- Where
- Santa Cruz County, 3 mi ENE of Rio Rico
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 31.517, -110.933
A trained spotter measured a thunderstorm wind gust of 62 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Lightning Strike in Washington, September 6, 2009$200,000 · EF1 · 2 events
- Hail and Damaging Winds in Tennessee, September 6, 2009$43,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Washington, September 6, 2009$2,000 · 50 kt wind · 7 events
- Flash Flooding in Illinois, September 6, 20094 events
- Flash Flood and Hail in Tennessee, September 6, 200950 kt wind · 4 events
- Flash Flood and Damaging Wind in Indiana, September 6, 2009$2,000 · 2 events
- Flash Flood and Hail in Nebraska, September 6, 20091 in hail · 2 events
- Rip Current in Florida, September 6, 20091 event
- Hail in Texas, September 6, 20091 in hail · 1 event
- Heavy Rain in American Samoa, September 6, 20091 event
- Hail in Oklahoma, September 6, 20090.88 in hail · 1 event
- Flash Flood in Maryland, September 6, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187321.